(800) 973-1540

Can a new diabetes drug also help my mother lose weight?

3 answers | Last updated: Apr 26, 2013
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
My mom has type 2 diabetes and is overweight and her doctor recommended a new drug called Byetta. Is this medication safe and can it help my mom?
 

Answers
Caring.com User - Karen Earle, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Karen Earle, M.D. is medical director of Diabetes Services at California Pacific Medical Center in San Francisco.
97% helpful
answered...

Exenatide (brand name: Byetta) is a safe and effective medication for people with type 2 diabetes. It's approved for use in people who are currently taking metformin, a sulfonylurea, a See also:
How to Help a Diabetic Follow Medication Recommendations

See all 302 questions about Diabetes
thiazolidinedione, or a combination of these oral diabetes drugs. Exenatide is a non-insulin, injectable medication and it comes in a prefilled, pen-injection device (similar to many insulin injection pens) that most people find easy to use. It's injected twice a day.

This medication is a synthetic version of a naturally occurring hormone produced in the gastro-intestinal tract called glucagon-like peptide-1 or GLP-1. GLP-1 is normally secreted by the GI tract after a meal and helps make insulin more effective. Byetta (pronounced bye-A-tuh) improves blood sugar control by mimicking the action of this hormone, one of a group of gut hormones known collectively as incretins. The drug also allows insulin to work more effectively in the body.

Exenatide has an effect on appetite as well. Since the drug slows stomach emptying, it tends to make people feel "full" faster and longer, so they eat less. Some people lose weight on this medication (on average, about 10 pounds in a year). Although the weight lose isn't dramatic, weight lose is preferable to weight gain, which is associated with some diabetes drugs, such as sulfonylureas and insulin. Some people experience nausea or stomach upset with the medicine, but this usually gets better with time. This is still a relatively new drug -- the Food and Drug Administration approved it in 2005 -- so all the potential long-term side effects aren't yet known. One recent report suggested a small increase in the risk of pancreatitis, a harmful inflammation of the pancreas, in some people using this medicine, which warrants further investigation.

Since this drug's effectiveness is dependent on food intake, the risk of hypoglycemia or low blood sugar is minimal, unless it's taken along with an agent that can trigger low blood sugar, such as a sulfonylurea or insulin. If your mother is taking either of these drugs and if she experiences symptoms of low blood sugar while using this medication, or any other side effects that bother her or don't go away, talk with her healthcare provider about these concerns.

One cautionary note about Byetta. There have been six recent reports of hemorrhagic or necrotizing pancreatitis--a potentially fatal inflammation of the pancreas--in Byetta users. Two of these users died from complications related to the disease; all required hospitalization. Pancreatitis is rare and no definitive link has been established between Byetta and the disease. You should know that people with diabetes have higher rates of pancreatitis due to their diabetes than the regular population. Still, people using Byetta who experience potential signs of pancreatitis, including severe abdominal pain, nausea, and vomiting, should notify their health care providers. And, of course, people considering this medication should discuss any concerns they have with their doctor

 

More Answers
64px-hh6b80fd52d1
An anonymous caregiver answered...

I was on Byetta for aboout a year. I had several bouts with low blood sugar and did not lose weight..Byetta is also very expensive. I really think the weight issue depends on the individual. If eating is a psychological issue, eat when lonely or angry etc, it may not help. If you only eat when hungry you should be able to lose weight. My two issues were nausea and low blood sugar.

 

 
Ask a question Ask a question | Add an answer Add an answer